Texas, 2004

Flash Flooding in Texas, June 22 to 23, 2004

June 22 to 23, 2004 · NWS HGX · 5 events in 5 counties and zones

4 flash flood, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 22, 9:27 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 22, 9:27 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1027 AM CDT TUE JUN 22 2004

.DISCUSSION...
AN MCS WAS MOVING INTO THE WESTERN COUNTIES OF SE TX LATE THIS
MORNING.  THE FORECAST PROBLEM OF THE DAY IS RAINFALL AND SEVERE
POTENTIAL.

THE UPPER LEVEL ANALYSES FOR 12Z INDICATED VERY GOOD DIFFLUENCE AT 200
AND 300 MB COUPLED WITH SHORTWAVE TROUGHS AT 500 AND 700 MB AND VERY
GOOD MOISTURE ADVECTION AT 700 AND 850 MB.  THE CRP AND LCH SOUNDINGS
HAD PW/S OF 2.0 AND 1.6 INCHES RESPECTIVELY AND THE ACARS/MAP SOUNDING
FOR CLL JUST AHEAD OF THE STORMS AT 14Z HAD A PW OF 1.8 INCHES.  FOR
CRP...THE PW IS JUST BELOW 2 STANDARD DEVIATIONS FOR THIS DATE.  EVEN
THOUGH THAT WOULD INDICATE A MARGINAL FLASH FLOOD POTENTIAL...FEEL
THAT THE PW WILL INCREASE LATER THIS AFTERNOON AND TONIGHT PER THE
ETA12.  THE DYING MCS WILL HAVE ISOLATED POTENTIAL FOR FLASH FLOODING
THROUGH MIDDAY...YET ITS MAIN EFFECT WILL BE TO ADD WATER TO THE
GROUND AHEAD OF THE EXPECTED RAINFALL THAT SHOULD DEVELOP THROUGHOUT
THE AFTERNOON AND TONIGHT.  THE GFS AND ETA FORECAST A SERIES OF
SHORTWAVE TROUGHS THAT WILL HELP FOCUS THE MOISTURE STREAMING OFF THE
GULF OF MEXICO THROUGH TONIGHT.  THE MODELS ALSO KEEP THE UPPER LEVEL
DIFFLUENCE IN PLACE DURING THE TIME PERIOD.  ALSO WITH THE DYING
MCS...THE SEVERE POTENTIAL HAS BEEN DROPPING.  THAT POTENTIAL
REMAINS...YET WILL STICK WITH THE LOCALLY HEAVY RAINFALL IN THE PUBLIC
FORECAST AS THE HAZARDOUS WEATHER OUTLOOK DEALS WITH THE SLIGHT RISK
OF SEVERE STORMS.

TEMPERATURES TODAY WILL BE IMPACTED BY THE CLOUD COVER....ESPECIALLY
IN THE WESTERN TWO-THIRDS OF THE AREA.  WILL LOWER THESE IN THE
UPDATE.  WILL ALSO TWEAK THE WINDS UP A BIT OVER THE LAND AND COASTAL
WATERS.

PL-40
41

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA SE TX INLAND COUNTIES TXZ163-164-176>179-195>200-210>213-226-227.
SCEC 00 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL.

&&
Hazardous weather outlook, Jun 22, 6:00 AM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT TUE JUN 22 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-231200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT TUE JUN 22 2004

...HEAVY RAINFALL EVENT EXPECTED ACROSS SOUTHEAST TEXAS TODAY
THROUGH WEDNESDAY...
...FLOOD WATCH HAS BEEN ISSUED FOR ALL BUT THE COASTAL COUNTIES OF
SOUTHEAST TEXAS THIS AFTERNOON AND TONIGHT...

.DAY ONE...TODAY AND TONIGHT.
AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND
UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST TEXAS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...WHICH COULD LEAD TO FLOODING PROBLEMS OVER THE INLAND
COUNTIES.

RAINFALL AMOUNTS THROUGH TONIGHT WILL AVERAGE 1 TO 2 INCHES...WITH
ISOLATED TOTALS OF 3 TO 5 INCHES POSSIBLE. THIS HEAVY RAINFALL COULD
LEAD TO PONDING OF WATER ON ROADWAYS OR MORE SIGNIFICANT FLOODING
PROBLEMS.

MOTORISTS SHOULD USE EXTREME CAUTION WHILE TRAVELING TODAY AND
TONIGHT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER GROUND
IMMEDIATELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS
OCCUPANTS AND SWEEP THEM AWAY.

A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WHICH COULD
PRODUCE LARGE HAIL OR DAMAGING WINDS. HOWEVER...THE OVERALL RISK
OF SEVERE WEATHER IS MINIMAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY AND WEDNESDAY NIGHT...A STATIONARY FRONT JUST NORTH OF THE
AREA AND DEEP MOISTURE IN PLACE WILL COMBINE TO PRODUCE MORE SHOWERS
AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS. ADDITIONAL RAINFALL TOTALS
OF 1 TO 3 INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS...WILL BE
POSSIBLE.

THURSDAY...AN UPPER LEVEL DISTURBANCE MAY BRING ANOTHER ROUND OF
THUNDERSTORMS AND HEAVY RAINFALL TO SOUTHEAST TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY OR TONIGHT.

The radar

The Houston radar (KHGX), 149 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Polk

When
June 22, 12:21 PM CST
Where
Polk County, 11 mi E of Livingston
Reported by
GENERAL PUBLIC
Coordinates
30.793, -94.830 (the zone’s center; the record gives no point)

Funnel cloud sighted south of Highway 190.

Flash Flood, Galveston

When
June 23, 12:00 AM CST to 12:40 AM CST
Where
Galveston County, Santa Fe
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

Intersection of FM 1764 and Avenue F impassable due to street flooding.

Flash Flood, Brazoria

When
June 23, 12:15 AM CST to 7:30 AM CST
Where
Brazoria County, Sweeny
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
29.168, -95.434 (the zone’s center; the record gives no point)

Roads flooded in and around Sweeny.

Flash Flood, Jackson

When
June 23, 12:15 AM CST to 5:15 AM CST
Where
Jackson County, 2 mi S of La Ward
Reported by
LAW ENFORCEMENT
Coordinates
28.954, -96.578 (the zone’s center; the record gives no point)

FM 172 near Jackson-Calhoun county line and FM 1862 flooded.

Flash Flood, Matagorda

When
June 23, 12:15 AM CST to 5:15 AM CST
Where
Matagorda County, Bay City
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
28.786, -96.004 (the zone’s center; the record gives no point)

Flooded roads in southeast side of Bay City along FM 457 and FM 2540.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411822, 5411823, 5411824, 5411825, 5411826.